Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Has anyone had problems with BHRT pellets?
avatar
Anon_229783 posted:
I am 52 years old and got my first and only pellet insertion two months ago. Initially, I felt immediately better. No hot flashes and more energy. However, the past month, I have had very tender breasts, weight gain and now a full blown period (I hadn't had one in two years). I am worried that my body may not be responding well to this type of therapy. Before menopause, I suffered very painful periods and had endometreosis. I certainly do not want this to return! The therapy is not cheap and I don't know if I should continue for awhile longer to see if my body will adjust. Do I just need to give it more time? It has only been two months. My next appointment with the doctor is in August.
Anyone had any similar experiences? Thank you.
Reply
 
avatar
Mary Jane Minkin, MD responded:
Dear Anon_229783,
There are several places in the country where pellets are quite popular, and for some folks, they work out well. The problem with pellets is in general significant variation in levels; you get a very high level initially, and then it fades away significantly, too. You may do better with some of the generically available combination hormone therapy; probably the least expensive are some oral generics; and the advantage is that by taking them daily, you can control the dose, more easily than you can with pellets. Sp do speak with your health care provider.
good luck,
Mary Jane
 
avatar
Bikergirl24 responded:
Hi Anon,

I see that it's been 2 years since you posted, but I was searching the web to see if anyone had problems with the hormone pellets too. I'm 60 years old and was "talked" into getting these pellets even though I had been into menopause since I was 53 and not having any other symptoms except vaginal dryness. I was told it would help with my bones and memory so I agreed to it. BIGGEST MISTAKE I could have ever done. I too had the excessive bleeding and 7 months after my last injections, I now have to go in for a D&C since the bleeding won't stop. This product should not be given to women who have a uterus. I don't care what anyone else has to say, if you haven't been through the hell that these pellets put me through with sore breasts, mood swings and the constant bleeding, then then don't know what they are talking about. I hope you are well now. I hope I can get over this, if not I'm going to see a lawyer and I'm not one who would do ever think of doing something that drastic, but I can't take the suffering anymore.
 
avatar
Bikergirl24 replied to Mary Jane Minkin, MD's response:
Sorry Mary Jane, but those pellets are not for women with uterus. I don't care if you are an MD or not, until you get the right dose for an individual, that woman SUFFERS and it's just not worth it. Sorry, but just because your a doctor doesn't mean you are right.
 
avatar
Anon_6061 replied to Bikergirl24's response:
Bikergirl - That's overkill and concerning that your doctor recommended pellets when your only symptom was vaginal dryness. There are solutions for vaginal dryness and atrophy that treat just those tissues.

Yes, women with a uterus need to make sure they take a high enough dose of progesterone or a progestin when taking any form of estrogen. I assume you were also taking progesterone or a progestin but it just didn't work to keep your lining thinned out?
 
avatar
lollie2002 responded:
I got BHRT pellets for the first time in April. My breast are tender also, but my pamphlet said that may happen. I'm almost 55 years old and I haven't had a period in 3-5 years. Like you, I too had a full blown flooding period with cramps for 2 days, but my Dr. has me taking progesterone for 12 days straight each month. I read that spotting could happen but I don't know if a period like I had a few weeks ago is normal. In one of Suzanne Somer's books, I did read something about taking progesterone and having a period. I don't know if that means every month. They also said (I may not have all the correct words in my description) something about if you do have bleeding it could possible be tissue (may not be correct word) that was already in your uterus. I didn't call my Dr. I want to see how this month goes and I do have an appointment soon. I'm not going to give up without a fight. It may take a few times to get my levels right. A good friend is doing it with me. She did it a few times 3-4 years ago. The Dr. she used before is no longer living, but the times she did get the pellets from the deceased Dr., she said she felt like a new person! I'm still waiting for the new "me". If I were you, I'd hang in there a little longer. I've read great things about them. I never realized how not having hormones would affect a woman's body; digestive system, skin, helps to keep a sharp mind, depression, weight loss and more. I live in the Mississippi Delta and I don't believe many people around here are familiar with the pellets. Good luck! I hope I was able to help.
 
avatar
Mary Jane Minkin, MD replied to lollie2002's response:
Dear lollie2002,
As you may have read in the posts from several years ago, I don't in general recommend pellets because of the variability of the blood levels. Almost all women will be fine using a 0.1 estradiol patch (or a lower amount)-and the blood levels achieved are much more stable. You do need to use progesterone if you have a uterus; and the 12 days a month is reasonable; the frequency of how often you need to do the progesterone is related to the dose of the estrogen. Again, the estrogen levels are just much easier to control using the patches (or gels).
Good luck,
Mary Jane


Featuring Experts

Mary Jane Minkin, MD, is a nationally recognized obstetrician gynecologist, with a special interest in menopause. Dr. Minkin is clinical professor of ...More

Helpful Tips

mood swings/menopause
I have so much empathy for all women that go through this,either mild or severe.I was put on a hormone,very low dose because I have 4 ... More
Was this Helpful?
2 of 3 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the North American Menopause Society website